- Okayama Medical Association
- 岡山医学会雑誌 (ISSN:00301558)
- vol.105, no.9-10, pp.839-845, 1993 (Released:2009-03-30)
A 63-year-old male died in the hospital from erroneous drip infusion of thrombin, a local hemostatic, after polypectomy for intestinal polyposis. At autopsy, thromboses were observed in the cutaneous veins of the right arm, the right axillary vein and the right subclavian vein, and soft fibrin clots in the superior vena cava, the right atrium, the right ventricle and the pulmonary arteries. Thrombi were also found in the rami of the arteries in both lungs under the microscope. Leucocyte infiltration was recognized in the thrombus, but no organization. This finding shows that the thrombi were fresh. The remainder (150ml) of the drip solution was analyzed for thrombin activity and 8 to 16 units of thrombin activity per ml were demonstrated. From these results, the cause of death was considered pulmonary thrombosis due to intravenous administration of thrombin.